Montana, 2012

High Wind in Montana, July 23, 2012

July 23, 2012 · NWS TFX · 3 events in 3 counties and zones

Strong winds developed over portions of the Rocky Mountain Front and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed over portions of the Rocky Mountain Front and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 10:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 10:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1142 AM MDT MON JUL 23 2012

.UPDATE...
QUICK UPDATE THIS MORNING TO DECREASE POPS ACROSS CWA THIS
MORNING. ANY SHOWERS/THUNDERSTORMS THAT DID DEVELOP EARLIER HAVE
MOVED OUT OF THE AREA. HOWEVER...HAVE LEFT MENTION OF SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS IN FOR THE REMAINDER OF THE
MORNING AS THE AIRMASS IS EXPECTED TO DESTABILIZE BY LATE MORNING
WITH THE PROGRESSION OF THE COLD FRONT.  COULSTON

&&

.AVIATION...
UPDATED 1742Z.
A COLD FRONT WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. WINDS
BEHIND THE FRONT WILL SHIFT TO THE WEST AND GUST TO NEAR 40 KNOTS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT AND
WILL CONTAIN GUSTY AND ERRATIC WINDS. VFR CONDITIONS PREVAIL WITH
BRIEF MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT MON JUL 23 2012/
TODAY THROUGH WEDNESDAY...A FAST MOVING PACIFIC COOL FRONT WILL
MOVE THROUGH THE REGION TODAY. AT 4 AM...THE COOL FRONT WAS
LOCATED ALONG THE DIVIDE...AND THIS FRONT WILL MOVE EASTWARD
THROUGH THE REGION DURING THE DAY TODAY. ISOLATED
SHOWERS/THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT...SO ALL
AREAS HAVE AT LEAST A SLIGHT CHANCE OF A THUNDERSTORM
TODAY...UNTIL THE FRONT GOES THROUGH. THE COOL FRONT IS EXPECTED
TO MOVE THROUGH THE HAVRE/HARLEM/LEWISTOWN/BOZEMAN AREAS DURING
THE AFTERNOON HOURS. WITH A BIT MORE INSTABILITY IN THIS REGION
LATER TODAY...GUSTY WINDS WILL BE POSSIBLE FROM THE STRONGER
STORMS. AFTERNOON TEMPERATURES WILL STILL BE WARM TODAY...AS THE
SLIGHTLY COOLER TEMPERATURES WILL TAKE ANOTHER DAY BEFORE THEY
MOVE INTO THE REGION. THE THUNDERSTORMS SHOULD GENERALLY END THIS
EVENING...WITH FAIRLY QUIET WEATHER EXPECTED FOR TUESDAY AND
WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...A WEAK UPPER LEVEL
DISTURBANCE SLIDES SOUTHEAST OUT OF BRITISH COLUMBIA. THIS
DISTURBANCE COULD TRIGGER A FEW ISOLATED THUNDERSTORMS IN THE
GLACIER PARK REGION. EVEN THOUGH TEMPERATURES WILL BE A TAD COOLER
FOR TUESDAY/WEDNESDAY...THEY WILL STILL GENERALLY AVERAGE NEAR
NORMAL...WHICH IS THE LOWER TO MID 80S FOR LOWER ELEVATION
LOCATIONS. OVERNIGHT LOWS WILL BE NEAR NORMAL AS WELL FOR MOST
LOWER ELEVATION LOCATIONS...BUT SLIGHTLY ON THE CHILLY SIDE FOR
MOUNTAIN AREAS OVER THE FRONT RANGE OF THE ROCKIES. BRUSDA

WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS
OUT WITH A BUILDING UPPER RIDGE OVER THE AREA PROVIDING GENERALLY
DRY AND WARM CONDITIONS. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND
OVER THE SOUTHWEST MOUNTAINS ON THURSDAY. BY FRIDAY...THE BUILDING
RIDGE WILL AGAIN BEGIN TO TAP INTO MONSOONAL MOISTURE FROM THE
SOUTHWEST U.S. AND BRING IT NORTH. THUNDERSTORMS WILL GAIN AREAL
COVERAGE OVER SOUTHWEST MONTANA FRIDAY. THE MODELS DIVERGE A BIT
WITH THEIR SOLUTIONS FOR SATURDAY. THE EUROPEAN SHIFTS THE RIDGE
AXIS TO THE DAKOTAS IN RESPONSE TO AN UPPER TROF THAT APPROACHES
THE WEST COAST. THE GFS MAINTAINS THE RIDGE OVER MONTANA AND
CONTINUES TO DRAW UP MOISTURE INTO THE AREA. ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP OVER ALL BUT THE NORTHWEST
PORTION OF THE COUNTY WARNING AREA. THE EUROPEAN MODEL BRINGS AN
UPPER RIDGE BACK OVER THE AREA SUNDAY AND MONDAY AS BOTH MODELS
DEVELOP CONVECTIVE ACTIVITY OVER THE SOUTHWEST AND EASTERN PORTION
OF THE COUNTY WARNING AREA AS THE MONSOONAL MOISTURE TAP IS PUSHED
FURTHER EAST. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES TO START
THE PERIOD BUT RISE ABOVE SEASONAL AVERAGES THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  52  87  53 /  20  10   0   0
CTB  79  49  78  51 /  10  10   0   0
HLN  91  54  88  54 /  20  10   0   0
BZN  94  47  90  46 /  30  50   0   0
WEY  82  41  78  39 /  40  40   0   0
DLN  89  49  86  48 /  20  20   0   0
HVR  96  52  87  54 /  20  30   0  10
LWT  92  50  85  51 /  30  50   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT TUESDAY CENTRAL AND
SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...
EASTERN TETON...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE...CHOUTEAU...CASCADE.

&&

SHORT TERM...BRUSDA/COULSTON
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 2:40 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MDT MON JUL 23 2012

MTZ009-010-012>014-044>046-048-049-241200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
340 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT STARTING AT NOON TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF NEW FIRE STARTS WOULD GREATLY BE
APPRECIATED.

MTZ011-047-050-051-054-055-241200-
HILL-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
340 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TODAY. SOME
STORMS COULD PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF GUSTY THUNDERSTORM WINDS WOULD GREATLY BE
APPRECIATED.

MTZ008-015-052-053-241200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-
340 AM MDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
July 23, 12:00 PM MST to 6:00 PM MST
Where
Eastern Glacier forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Wind gust to 53KT (61MPH) was reported at the Cut Bank ASOS.

High Wind, Southern Rocky Mountain Front

When
July 23, 2:15 PM MST to 8:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Wind gust to 56KT (64MPH) was reported at the Gates Park RAWS.

High Wind, Judith Basin

When
July 23, 4:30 PM MST to 5:30 PM MST
Where
Judith Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

Wind gust to 51KT (59MPH) was reported at the Geyser DOT sensor 2 miles SSE of Geyser.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397928, 397929, 397930.